Alabama, 2005

Flash Flood in Alabama, July 9, 2005

July 9, 2005 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 7:50 PM CST, 1 hour earlier.

Area forecast discussion, Jul 9, 7:50 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT SAT JUL 9 2005

.UPDATE...
WOW  ONE SHOULD NOT HAVE TO DO DEAL WITH STRONG SUMMER TIME
THUNDERSTORMS WHEN PREPARING FOR A MAJOR HURRICANE  A LINE OF
STRONG STORMS WAS ON THE RADAR AT SHIFT CHANGE...4 PM...AND AT
8 PM IT IS FALLING APART.  IT IS NORTH OF A CARROLLTON...
ALABASTER...ANNISTON LINE.  LOTS OF LIGHTNING...BRIEF PERIODS
OF HEAVY RAIN...AND SOME GUSTY WINDS ACCOMPANIED THE LINE.

NOW ON TO HURRICANE DENNIS.  ALL EYES STILL FOCUSING ON THE GULF.
AS OF THE 8 PM CDT ADVISORY...THE HURRICANE WAS A CAT 3 AND
STRENGTHENING RAPIDLY AND MOVING NORTHWEST AROUND 13 MPH.
IT HAS DROPPED 15 MB IN THE LAST 4 HOURS.  THE HURRICANE COULD BE
A CAT 4 BY LANDFALL.  THERE HAS BEEN NO PREVIOUS DIRECT HITS OF
A CAT 4 HURRICANE IN ALABAMA.  AS A SIDE NOTE:  THE 18Z GFS
HAS THE STORM ANALYZED 35 MILES TO THE WEST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...INLAND TROPICAL STORM WATCH ALL
ZONES SUNDAY AFTERNOON THRU MONDAY MORNING.
FLASH FLOOD WATCH ALL ZONES SUNDAY AFTERNOON THRU MONDAY MORNING.

&&

80/80
Hazardous weather outlook, Jul 9, 7:20 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT SAT JUL 9 2005

ALZ011>015-017>050-102330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
820 PM CDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

A LINE OF THUNDERSTORMS ASSOCIATED WITH THE OUTERMOST BAND OF
HURRICANE DENNIS...BUT ENHANCED BY DAYTIME HEATING WILL
DIMINISH BEFORE MIDNIGHT.  LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED.  OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

AN INLAND TROPICAL STORM WATCH IS IN EFFECT FROM SUNDAY
AFTERNOON TO MONDAY MORNING FOR CENTRAL ALABAMA. THIS IS
LIKELY TO BE UPGRADED TO AN INLAND TROPICAL STORM WARNING ON
SUNDAY MORNING. HURRICANE DENNIS IS FORECAST TO MOVE ACROSS
SOUTHWEST ALABAMA DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY
AND CONTINUE MOVING NORTH-NORTHWEST ON MONDAY.  THERE IS A
SIGNIFICANT POSSIBILITY OF TROPICAL STORM FORCE WINDS ACROSS THE
AREA...WITH GUSTS IN EXCESS OF 80 MPH ACROSS THE SOUTHWEST
COUNTIES.

ALONG WITH THE THREAT FOR HIGH WINDS...VERY HEAVY RAINFALL IS
EXPECTED SUNDAY AND MONDAY.   RAINFALL AMOUNTS COULD BE ON
THE ORDER OF 4 TO 8 INCHES...WITH SOME HIGHER AMOUNTS POSSIBLE. A
FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON TO MONDAY MORNING.
TORNADOES ARE ALSO LIKELY IN THE OUTER-BANDS AND TO THE RIGHT OF THE
EVENTUAL TRACK OF HURRICANE DENNIS.  TORNADO WATCHES ARE
ANTICIPATED.

FOR THE LATEST SPECIFIC INFORMATION ON HURRICANE DENNIS...AS IT
RELATES TO CENTRAL ALABAMA...PLEASE SEE THE LATEST HURRICANE LOCAL
STATEMENT ISSUED BY THE BIRMINGHAM FORECAST OFFICE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...LOCAL
RADIO...AND VISIT THE NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
WEB SITE...WWW.SRH.NOAA.GOV/BMX...FOR UPDATED AND ADDITIONAL
INFORMATION AS THIS DEVELOPING DANGEROUS SIGNIFICANT WEATHER
EVENT UNFOLDS. PLEASE START PREPARING NOW FOR THE POSSIBLE
IMPACTS OF HURRICANE DENNIS ACROSS CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED SUNDAY AND MONDAY DUE TO HURRICANE DENNIS.

12/SIRMON

In the hours before

Special weather statement, Jul 9, 2:59 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT SAT JUL 9 2005

ALZ041-043-092200-
AUTAUGA-ELMORE-
359 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA AND WEST ELMORE
COUNTIES UNTIL 500 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COOSADA...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COOSADA...
MILLBROOK...PRATTVILLE...COOSA RIVER...POSEYS CROSSROADS...
INDEPENDENCE AND BILLINGSLEY THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

03
Special weather statement, Jul 9, 3:20 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT SAT JUL 9 2005

ALZ033-039-040-092245-
DALLAS-MARENGO-PERRY-
420 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...WEST DALLAS AND
SOUTH PERRY COUNTIES UNTIL 545 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM ORRVILLE TO 5 MILES SOUTHWEST OF SWEET
WATER...MOVING NORTHWEST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ORRVILLE...MAGNOLIA...SWEET WATER...MARION JUNCTION...THOMASTON...
MYRTLEWOOD...LINDEN AND DAYTON THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 9, 3:26 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT JUL 9 2005

ALZ045-048-092230-
MACON-RUSSELL-
426 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WEST RUSSELL AND EAST
MACON COUNTIES UNTIL 530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES EAST OF HURTSBORO...MOVING NORTHWEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HURTSBORO AND SOCIETY
HILL THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 9, 4:13 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT SAT JUL 9 2005

ALZ028-092300-
CLAY-
513 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 600 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES SOUTHEAST OF DELTA TO
MILLERVILLE...MOVING NORTHWEST AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LINEVILLE...MILLERVILLE...ASHLAND...DELTA AND PYRITON THROUGH 615 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

03
Special weather statement, Jul 9, 5:25 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT SAT JUL 9 2005

ALZ023-100015-
TUSCALOOSA-
624 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
715 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DUNCANVILLE...MOVING NORTHWEST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DUNCANVILLE...
FOSTERS...HOLT...TUSCALOOSA...NORTHPORT AND ELROD THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Jul 9, 6:02 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT SAT JUL 9 2005

ALZ024-100100-
JEFFERSON-
702 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 800
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOMEWOOD...MOVING NORTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOOVER METROPOLITAN
STADIUM...HOOVER...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM AIRPORT...
BIRMINGHAM...FULTONDALE AND BESSEMER THROUGH 800 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON

The radar

The Birmingham radar (KBMX), 50 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 9, 8:50 PM CST to 10:50 PM CST
Where
Jefferson County, Adamsville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -86.950

High water was covering US Highway 78 in Adamsville. The road was temporarily closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466698.